Complications Seen With Commonly Used Supplements
Table 1 lists herbal supplements commonly used in the United States, their typical uses and known toxicities, as well as drug interactions of these herbals with prescribed and over-the-counter medications. Table 1 can be used by the clinician as a handy guide to the clinical signs and symptoms of supplement toxicity, including acute and chronic effects of use as well as idiosyncratic effects and interaction with prescription drugs.
Table 1. Uses, Toxicities, and Drug Interactions of Commonly Used Dietary Supplements
|Herb||Common Use||Known Toxicities||Drug||Known Drug Interactions|
|Echinacea||Upper respiratory tract infection||Warfarin||Reduced plasma levels of warfarin|
|Garlic||Hypercholesterolemia||Chopped garlic at room temperature can result in botulism||Chlorpropamide||Bleeding, increase in international normalized ratio (INR)|
|Ginkgo biloba||Dementia, cognitive impairment; remedy for impotence and vertigo||Gastric disturbance, headache, dizziness, and bleeding||Warfarin||Bleeding|
|Saw palmetto||Benign prostatic hyperplasia|
|Ginseng||Physical performance||Can increase blood pressure||Warfarin||Decrease in INR|
|Grape seed extract||Venous insufficiency|
|St. John's wort||Depression||Can increase blood pressure, causes severe headache||Amitryptyline||Reduced plasma concentrations of amitryptyline|
|Aloe||Dermatitis/wound healing (topical)||Excessive amounts may cause a laxative effect|
|Ma Huang (ephedra)||Weight loss||Hypertension and cardiovascular events|
|Goldenseal||Cough, upset stomach, and menstrual problems||Can increase blood pressure and cause gastrointestinal distress and nervous system effects|
|Feverfew||Migraine||Can increase blood pressure|
|Kava||Anxiolytic, analgesic, muscle-relaxing and anticonvulsant effects||Can potentiate CNS acting substances||Alprazolam||Increased sedation|
|Prickly chaff powder||Hypercholesterolemia||Bone marrow toxicity, abnormal electrolyte homeostasis|
|Evening primrose||Premenstrual syndrome, attention-deficit/hyperactivity disorder, diabetic neuropathy||Lowers seizure threshold of various anticonvulsants|
|Shankhpushpi||Dementia, cognitive impairment||Phenytoin||May have adverse effect on blood levels of phenytoin|
Data from Pharmacy Times.
For more detailed information on dietary supplements and their uses, side effects, interactions, and dosing, visit WebMD's Protect Your Health: Vitamins and Supplements or Find a Dietary Supplement by Name, or check the resources section at the end of this article.
Up to 60,000 cases of ingestion of toxic levels of vitamins occur annually, primarily in children who ingest the vitamins thinking they are candy. Cases are rarely fatal. Table 2 lists the known toxicities of vitamins.
Table 2. Vitamin Toxicity
|A (Retinol)||Blurred vision in early stages of toxicity; acute toxicity can cause headache, photophobia, anorexia, nausea, vomiting, abdominal pain, drowsiness, irritability, seizures, and skin desquamation; chronic toxicity can cause erythema, eczema, pruritus, dry and cracked skin, cheilitis, conjunctivitis, palmar and plantar peeling, alopecia, and pain and tenderness in the bones of the extremities|
|B1 (Thiamine)||Tachycardia, hypotension, cardiac dysrhythmias, headache, anaphylaxis, vasodilation, weakness, and convulsions|
|B3 (Niacin)||Acute toxicity can cause prostaglandin-mediated symptoms (eg, flushing, wheezing, diarrhea); chronic toxicity can cause jaundice, abnormal liver function tests, and acanthosis|
|B6 (Pyridoxine)||Signs of sensory neuropathy (eg, paresthesias, ataxia, perioral numbness, impairment of position and vibration senses)|
|B2 (Riboflavin)||Yellow-orange urine|
|B5 (Pantothenic Acid)||Diarrhea|
|B9 (Folic Acid)||Gastrointestinal disorders, sleep problems, seizures; may interfere with some chemotherapy agents|
|C (Ascorbic Acid)||Renal colic, diarrhea, rebound scurvy in children of women taking high doses, glucose-6-phosphate dehydrogenase (G6PD)-associated hemolysis, dental decalcification, occult rectal bleeding, increased estrogen levels|
|D (Calciferol)||Acute toxicity can cause muscle weakness, apathy, headache, anorexia, irritability, nausea, vomiting, and bone pain; chronic toxicity can cause acute symptoms and constipation, anorexia, abdominal cramps, polydipsia, polyuria, backache, hyperlipidemia, and hypercalcemia|
|E (Tocopherol)||Acute toxicity can cause nausea, abdominal cramps, diarrhea, headache, fatigue, easy bruising and bleeding, diplopia, muscle weakness, creatinuria, and poor platelet agglutination|
|K (Phylloquinone)||Inhibits the effect of oral anticoagulants|
Data from US Preventive Services Task Force.
Reporting Adverse Events
Healthcare providers and consumers can report adverse events, product use errors, and product quality problems associated with dietary supplements through an FDA voluntary online reporting system known as MedWatch. MedWatch is the FDA Safety Information and Adverse Event Reporting Program for reporting serious reactions, product quality problems, therapeutic inequivalence/failure, and product use errors with human medical products, including drugs, biologic products, medical devices, dietary supplements, infant formula, and cosmetics. If your patient has suffered a serious harmful effect or illness after taking a dietary supplement, a healthcare provider can report this by calling FDA's MedWatch hotline at 1-800-FDA-1088 or online at the Medwatch Website. The identity of the patient is kept confidential. Consumers also can report an adverse event or illness they believe to be related to the use of a dietary supplement. Health professionals and consumers also can check for dietary supplement alerts and safety information at https://www.fda.gov/Food/DietarySupplements/Alerts/default.htm or by contacting the FDA Center for Food Safety and Applied Nutrition Outreach and Information Center at 1-888-SAFEFOOD. Clinician resources can be found online or in software packages for computers and mobile devices, usually as part of an electronic health records package.
Medscape Public Health © 2011
Cite this: Olugbenga Obasanjo. Dietary Supplements and the Clinical Encounter - Medscape - Oct 27, 2011.